Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 24, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 23, 2023, 5:07 PM CDT for Cass County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2023, 5:07 PM CDT (22:07 UTC)
- Expired
- Sep 23, 2023, 7:49 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:30 PM CDT | FLASH FLOOD | Harrisonville, MO | Numerous streets flooded in Harrisonville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
264
WGUS53 KEAX 232207
FFWEAX
MOC037-240100-
/O.NEW.KEAX.FF.W.0024.230923T2207Z-230924T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
507 PM CDT Sat Sep 23 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Cass County in west central Missouri...
* Until 800 PM CDT.
* At 507 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Lee's Summit, Belton, Raymore, Harrisonville,
Pleasant Hill, Peculiar, Garden City, Lake Winnebago, Cleveland,
Freeman, East Lynne, Lake Annette, Baldwin Park and West Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3884 9459 3883 9422 3851 9415 3852 9460
FLASH FLOOD...RADAR INDICATED
$$
731 follow-up statement
148 WGUS73 KEAX 240049 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 749 PM CDT Sat Sep 23 2023 MOC037-240059- /O.CAN.KEAX.FF.W.0024.000000T0000Z-230924T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cass MO- 749 PM CDT Sat Sep 23 2023 ...FLASH FLOOD WARNING FOR CASS COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY... LAT...LON 3884 9459 3883 9422 3851 9415 3852 9460 $$ 73
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 4:06 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 23, 4:06 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 406 PM CDT Sat Sep 23 2023 .Discussion... Issued at 405 PM CDT SAT SEP 23 2023 Key Messages: - Strong to severe thunderstorms possible through the afternoon and evening hours. - Large hail and damaging winds are the main threats, although a tornado or two will be possible. Locally heavy rain is also possible. - Generally dry conditions with above normal temperatures are expected for tomorrow into next week. Discussion: The closed 500 mb low is centered over western South Dakota with the trough ejecting out across the north central Plains and into the western Midwest. At the surface, a low is over NE Kansas with a an outflow reinforced warm front/boundary draped to the southeast through NE Kansas and through the southern portions of the KC Metro and down toward the Lake of the Ozarks. Meanwhile, the cold front stretches to the south near the Interstate 35 corridor. Showers and thunderstorms, including one severe warned, continue north of the warm front from Interstate 70 near Sweet Springs on north toward the Iowa border. The main area to watch for later this afternoon will be in the warm sector, especially near the warm front over the southern portions of the KC Metro where conditions are very favorable for supercell development if the convective inhibition erodes enough to allow for convective initiation. This likely will occur sometime in the in the 4 to 6 pm window, with all severe hazards possible given favorable instability and deep layer shear for well organized storms capable of large hail and damaging winds as well as large low level helicity favorable for tornadoes. Storms will move off to the southeast after initiation through the remainder of the evening hours. Locally heavy rainfall will also be possible, with flash flooding possible, especially if heavy rain falls within a more urbanized area. Storms should exit the forecast area to the southeast by late tonight. For tomorrow and into next week, mid level ridging builds in across the west central CONUS. Guidance has continued to nudge temperatures warmer, with afternoon highs in the low to mid 80s and overnight lows in the mid to upper 50s and generally dry conditions persisting. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1235 PM CDT SAT SEP 23 2023 Thunderstorms from this morning have exited east of the terminals, although additional redevelopment remains possible over the next few hours. The main event for thunderstorms looks to be in the 21z to 01z time period at STJ and the 22z to 02z time period for the KC metro terminals, with the greatest threat for strong to severe storms in the 22z to 00z time frame. Storms should largely exit by around 2z to 3z tonight, although it is possible some showers may linger longer. Winds this afternoon should remain out of the south and breezy, turning SW and decreasing behind the storms tonight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...BMW
Hazardous weather outlook, Sep 23, 5:13 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Sat Sep 23 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Sat Sep 23 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe weather expected this evening into the night. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of showers expected for Sunday. Severe not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Sep 23, 4:31 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
431 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 5 SSW Belton 38.75N 94.57W
09/23/2023 E1.00 inch Cass MO Public
&&
BMWLocal storm report, Sep 23, 4:36 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
436 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail Raymore 38.81N 94.45W
09/23/2023 E1.00 inch Cass MO Public
Public reported varying size hail from dime
to quarter size hail. Located near Lowes in
Raymore.
&&
MAKLocal storm report, Sep 23, 4:43 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
443 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail Raymore 38.81N 94.45W
09/23/2023 E1.00 inch Cass MO Trained Spotter
Trained spotter reported mostly dime size
hail with quarter size hail southwest of
Raymore.
&&
MAKLocal storm report, Sep 23, 4:52 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
452 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Hail 2 NNE Cleveland 38.71N 94.57W
09/23/2023 M1.50 inch Cass MO Public
&&
BMWLocal storm report, Sep 23, 4:54 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
454 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail Belton 38.81N 94.53W
09/23/2023 E1.00 inch Cass MO Public
&&
SMLocal storm report, Sep 23, 4:55 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
455 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Hail Chillicothe 39.79N 93.55W
09/23/2023 E1.00 inch Livingston MO Emergency Mngr
&&
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:21 AM CDT | Special Weather Statement | EAX | Holt | 24 min |
| Sep 23, 9:46 AM CDT | Special Weather Statement | EAX | Buchanan | 29 min |
| Sep 23, 10:04 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 26 min |
| Sep 23, 10:12 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 33 min |
| Sep 23, 10:31 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 29 min |
| Sep 23, 10:54 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 36 min |
| Sep 23, 11:30 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 30 min |
| Sep 23, 11:47 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Sep 23, 11:59 AM CDT | Special Weather Statement | EAX | Jackson | 31 min |
| Sep 23, 12:05 PM CDT | Special Weather Statement | EAX | Daviess | 25 min |
| Sep 23, 12:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 26 min |
| Sep 23, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 37 min |
| Sep 23, 12:58 PM CDT | Special Weather Statement | EAX | Ray | 47 min |
| Sep 23, 1:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 28 min |
| Sep 23, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Jackson, Livingston, Ray | 36 min |
| Sep 23, 1:29 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 31 min |
| Sep 23, 2:16 PM CDT | Special Weather Statement | EAX | Pettis | 29 min |
| Sep 23, 2:37 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 23 min |
| Sep 23, 2:48 PM CDT | Special Weather Statement | EAX | Lafayette | 27 min |
| Sep 23, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 25 min |
| Sep 23, 3:27 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 33 min |
| Sep 23, 3:35 PM CDT | Special Weather Statement | EAX | Livingston | 25 min |
| Sep 23, 3:59 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 31 min |
| Sep 23, 4:00 PM CDT | Special Weather Statement | EAX | Howard | 30 min |
| Sep 23, 4:25 PM CDT | Special Weather Statement | EAX | Livingston | 35 min |
| Sep 23, 4:27 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 33 min |
| Sep 23, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 28 min |
| Sep 23, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Daviess, Grundy, Linn, Livingston | 36 min |
| Sep 23, 4:55 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 50 min |
| Sep 23, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 32 min |
| Sep 23, 5:27 PM CDT | Special Weather Statement | EAX | Chariton, Linn | 33 min |
| Sep 23, 5:28 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 32 min |
| Sep 23, 5:35 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 55 min |
| Sep 23, 5:49 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Sep 23, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston, Macon | 34 min |
| Sep 23, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 30 min |
| Sep 23, 6:12 PM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 6 hr |
| Sep 23, 6:25 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 35 min |
| Sep 23, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 46 min |
| Sep 23, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.